Does the Combination of Parenteral Olanzapine with Benzodiazepines for Agitation in the ED Increase the Risk of Adverse Events?

By |Categories: EM Pharmacy Pearls, Psychiatry|

A previous EM Pharm Pearl focused on the adverse events associated with the use of IV olanzapine for agitation. This pearl addresses concerns around using parenteral (IV or IM) olanzapine with parenteral benzodiazepines. Background Olanzapine has two FDA boxed warnings, one for increased mortality when used long-term in older adults with dementia-related psychosis and another pertaining to adverse effects of extended release IM olanzapine. However, there exists a potential risk of excess sedation and respiratory depression when IM/IV olanzapine is administered with parenteral benzodiazepines for agitation. The European Medicines Agency recommends separating the administration of IM/IV olanzapine and parenteral benzodiazepines [+]

  • CASSY PECARN suicide screening tool

Computerized Adaptive Screen for Suicidal Youth (CASSY) study

By |Categories: Expert Peer Reviewed (Clinical), Pediatrics, Psychiatry|Tags: |

Adolescent suicide rates in the United States, partly augmented by the COVID-19 pandemic, are steadily increasing [1, 2]. A commonly used screening tool is the 4-question Ask Suicide-Screening Questions (ASQ) instrument, which has a sensitivity and specificity of 60% and 92.7%, respectively, in predicting suicide-related events within 3 months. This was derived from a retrospective study of 15,003 pediatric patients (age 10-18 years) [3]. Given the morbidity and mortality associated with suicide attempts, is there a better screening tool with a higher sensitivity than 60%, while also maintaining adequate specificity? A higher sensitivity rate ensures that we have fewer misses. [+]

SplintER Series: Keep Your Knees Up

By |Categories: Expert Peer Reviewed (Clinical), Orthopedic, SplintER, Uncategorized|

A 27-year-old female presents with left knee pain after a low-speed motor vehicle collision in which her knee hit the dashboard. She is tender over the patella without significant effusion and has an intact extensor mechanism. The above x-ray was obtained (Image 1. X-ray left knee. Case courtesy of Dr. M. Mourits, Radiopaedia.org, rID: 14476).    [+]

  • Neck pain

SplintER Series: A Temporary Pain in the Neck

By |Categories: Expert Peer Reviewed (Clinical), Orthopedic, SplintER|

  An 18-year-old football player presents to the Emergency Department after an episode of transient numbness, tingling, and inability to move his right upper extremity after making a tackle. He continued playing without recurrence. The above imaging was obtained (Figure 1. Lateral cervical spine x-ray. Case courtesy of Dr Andrew Dixon, Radiopaedia.org, rID: 32505).   [+]

SAEM Clinical Image Series: What’s This Thing on My Face?

By |Categories: Academic, Dermatology, SAEM Clinical Images|

A 91-year-old female patient presented with her family after concern for multiple new lesions on her face and hands. The patient thinks the lesions grew over the course of a few months. There is no pain at the sites, no erythema, and no pruritis. She has caught the lesions on clothing and bedding, which has irritated the lesions on occasion, and the family is concerned/embarrassed by the growths on her face, which are harder to conceal than those on her hand. [+]

SAEM Clinical Image Series: Guess Who’s Back?

By |Categories: Dermatology, Emergency Medicine, Infectious Disease, SAEM Clinical Images|

A 27-year-old male with no significant past medical history presented to the emergency department with one week of progressively worsening, non-pruritic, and intermittently painful rash to his bilateral dorsal and plantar feet. The patient also described lesions to his left inguinal region and scrotal sac. There was no fever, chills, nausea, vomiting, chest pain, or shortness of breath. The patient was sexually active with men and women, with inconsistent condom use. [+]

Adverse Events from IV Olanzapine for Agitation in the ED

By |Categories: EM Pharmacy Pearls|

The ability to safely and effectively sedate agitated patients in the emergency department (ED) is paramount to provide prompt medical care and protect ED staff. Intravenous (IV) antipsychotics are frequently utilized, instead of other routes, given their more rapid onset of action. Similar to haloperidol, olanzapine can be used safely via the IV route despite both being FDA-approved for intramuscular (IM) administration only. What is the adverse event profile for IV olanzapine when administered for agitation in the ED? The table below summarizes the primary data evaluating IV olanzapine in the ED [1-5]. While IV olanzapine is a safe option [+]

Tricks of Trade: Benign paroxysmal positional vertigo | Beyond the Basics

By |Categories: Neurology, Tricks of the Trade|

Clinical Case A 63-year old female presents to your ED with positional dizziness since rising out of bed from a nap this afternoon. She says she had a similar episode in the past and reports, “they took the stones out of my ear by making me lay down and move my head a few times.” Based on your assessment of the patient’s history and physical exam you determine she has peripheral vertigo, likely BPPV. However, despite multiple attempts with the Epley Maneuver, the patient is still symptomatic. What next steps could you consider? Benign paroxysmal positional vertigo: The basics Benign [+]

SAEM Clinical Image Series: Finger Pain

By |Categories: Academic, Emergency Medicine, SAEM Clinical Images|

The patient is a 24-year-old female who presents to the emergency department for left middle finger pain and swelling. She is right hand dominant and works in a kitchen. The patient states that ten days ago she avulsed the distal tip of the left middle finger, including the majority of the nail. At that time, the patient was evaluated at an outside hospital where the wound was cauterized with silver nitrate due to soft tissue bleeding. Since then, the patient states that she has had swelling over the dorsal distal phalanx. [+]